Background: Diabetic ketoacidosis (DKA) is the leading cause of morbidity and mortality in children with type 1 diabetes (T1DM). Although dehydration and electrolyte imbalance can be present in patients with DKA and T1DM, gastrointestinal tract complication remains unusual, especially in children. We report a child case of newly onset T1DM who developed acute ischemic intestinal necrosis with severe DKA combined with hypernatremic hyperosmolarity.
Case report: A 13-year-old previously healthy Asian girl presented with vomiting and progressive lethargy lasting 3 days. She had a 1-month history of polyuria and polydipsia and a 13 kg weight loss over a period of 1 month. Over the 1-month, the patient had intermittent episodes of vomiting but she did not visit hospital. She only treated with intermittent medication for acute gastritis. Initial laboratory findings were as follows: serum glucose, 1330 mg/dl; serum sodium, 162 mEq/l; serum osmolarity, 441 mOsm/l; pH, 7.15; base excess 24, respectively. Despite intensive fluid resuscitation and insulin infusion, her consciousness level was rapidly worsened and abdomen wall was distended with rigidity. Emergent abdominal computed tomography showed necrotizing enterocolitis with pneumatosis intestinalis. Twenty hours after admission she died of ischemic intestinal necrosis induced shock.
Conclusion: DKA and hyperosmolar hypernatremia predispose the patient to develop thrombosis. Hypovolemia and hypernatremic hyperosmolarity in childhood DKA can lead to poor tissue perfusion and subsequent bowel ischemic necrosis. A high index of suspicion of intestinal ischemia as a potential complication of childhood DKA is critical factor influencing survival.
10 - 12 Sep 2016
European Society for Paediatric Endocrinology